Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 16, NWS Binghamton, NY

May 28, 2019Lackawanna County, Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at May 28, 2019, 6:08 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 22 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 6:08 PM EDT (22:08 UTC)
Expired
May 28, 2019, 6:30 PM EDT
In force
22 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:10 PM EDTTORNADO1 Nne Falls, PA*** 1 INJ *** EF-0 TORNADO IN FALLS TOWNSHIP WITH MAX WIND SPEED OF 80 MPH. THE TORNADO TOUCHED DOWN NEAR PINE HILL ROAD, THEN LIFTED THREE MINUTES LATER NEAR BUTTERMILK ROAD. THE MAXIMUM PATH WIDTH WAS 75 YARDS. DOZENS OF TREES AND A UTILITY POLE WERE UPROOTE
May 28, 6:13 PM EDTTSTM WND DMGFalls, PAPOWERLINES DOWN WITH ASSOCIATED FIRE IN THE VICINITY OF FALLS ROAD AND BUTTERMILK ROAD IN FALLS TOWNSHIP, PA.
May 28, 6:13 PM EDTTSTM WND DMGLake Winola, PATREES AND WIRES DOWN.
May 28, 6:18 PM EDTTORNADO4 Sw Glenburn, PAEF-1 TORNADO IN NEWTON TWP WITH ESTIMATED MAX WIND SPEED OF 90 MPH. THE TORNADO TOUCHED DOWN NEAR ORCHARD DR AND WINDMILL DR. THE MAX PATH WIDTH WAS 125 YARDS. THE TORNADO TRACKED FOR 0.78 MILES AND THEN LIFTED THREE MINUTES LATER NEAR WAYNEWOOD RD.
May 28, 6:19 PM EDTTSTM WND DMG1 Ne Newton Center, PANUMEROUS TREES DOWN, SOME ON HOUSES.
May 28, 6:19 PM EDTTSTM WND DMG1 Ne Newton Center, PANUMEROUS TREES DOWN, SOME ON HOUSES IN NEWTON TOWNSHIP.
May 28, 6:21 PM EDTTSTM WND DMG3 Ese Falls, PATREES AND WIRES DOWN ON A VEHICLE WITH OCCUPANTS IN THE VICINITY OF RANSOM BLVD. NO INJURIES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:48 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WFUS51 KBGM 282208
TORBGM
PAC069-079-131-282230-
/O.NEW.KBGM.TO.W.0016.190528T2208Z-190528T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
608 PM EDT Tue May 28 2019

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Southern Lackawanna County in northeastern Pennsylvania...
  Northeastern Luzerne County in northeastern Pennsylvania...
  Eastern Wyoming County in northeastern Pennsylvania...

* Until 630 PM EDT.
    
* At 607 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Osterhout, or near Tunkhannock, moving southeast
  at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation. Damage and golfball sized hail 
           have been reported with this severe thunderstorm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Falls around 610 PM EDT.
  Old Forge and West Wyoming around 625 PM EDT.
  Wilkes-Barre, Pittston and Moosic around 630 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4151 7606 4160 7587 4124 7549 4122 7552
      4122 7555 4118 7558 4112 7564 4113 7568
      4109 7577 4104 7576 4104 7577
TIME...MOT...LOC 2207Z 328DEG 31KT 4149 7592 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

DAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 28, 2:48 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 28, 2:48 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
248 PM EDT Tue May 28 2019

.SYNOPSIS...
Scattered thunderstorms are expected along the southern tier of
NY and across northeast PA through this evening. A few storms
may become severe. A lingering frontal boundary will allow for
persistent chances of showers and thunderstorms the next
several days. High pressure and a brief dry period is possible
Friday into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
250 pm update...
Main concerns in the near term are focused on the potential for
severe thunderstorms late this afternoon into the evening
hours...mainly over ne PA, but potentially spreading into far
southern NY as well.

A Tornado Watch has been issued for all of ne PA until 10 pm this
evening.

Surface low currently situated near wrn NY/Lake Erie with a warm
front extending east along the srn tier of NY into portions of ne
PA. Much of the region south of the low and the warm front has
destabilized impressively with ML CAPE values exceeding 1500 J/kg
into wrn PA. This very unstable air mass will attempt to move n/newd
just south of the warm front and provide the primary ingredient for
strong to severe thunderstorms across central and ern PA. Strongly
sheared wind profiles are evident along and north of the warm
front...0-1km shear around 30 kt and 0-6km shear around 60 kt...so
will need to watch the development of strong convection closer to
the front for the possibility of quickly maturing supercells later
this afternoon. The main threat is damaging winds and hail...and
also an increasing threat of a few tornadoes as well given the amt
of low level shear.

There is also a secondary threat of localized flash flooding with
this event. Although the motion of individual storms will be fairly
fast...there does appear to be some potential for training of
convection over the same areas with the focus along a west-east
broad area through PA. Heavy rainfall rates over areas that are
already sensitive due to recent rain will need to be monitored
closely.

The surface low will track to the east this evening and is progged
to take a bit of a turn to the south later tonight. This trend
should allow most of the convection to shift slowly to the
south/se...but may still be focused over central PA...into Luzerne
county...through this evening. Most of the instability should die
down after sunset tonight...along with the main threat of severe
weather. However...cannot rule out some additional training of
storms and localized flooding issues into ne PA.

The boundary along which the path of the low moves will sag south
tonight and Wed morning and allow most of the lingering rain showers
to end for a period of time. A light nw wind and cooling
temperatures into the 50s will make conditions favorable for patchy
fog.

The east-west oriented front will shift only slightly back to the
north tomorrow and another wave...although much weaker...will move
west to east through PA during the day. This will allow for another
chance of showers and thunderstorms, mainly over ne PA again. There
is only a low chance of some storms becoming strong to severe due to
the likelihood that most of the instability remaining confined south
of the area. Temperatures on Wednesday will warm into the upper
60s in central NY and into the lower to mid 70s in ne PA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Large upper low sits nearly stationary over northern Quebec
just east of James Bay on Thursday morning. This will keep a WNW
flow over the area. So, a short wave over the lakes with a
surface cold front will dive easterly bring showers and
thunderstorms to the area Thursday afternoon and continuing into
Thursday night. There are some model differences on the timing
but the overall scenario is agreed upon so it's a good bet that
another round of rain and embedded thunder is on the way.

Some weak upper ridging and a surface high pressure follow the
front bringing clearing skies and dry weather for Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Low mentioned in the short term continues to wobble around
eastern Quebec in the long term. This will keep a cooler than
normal, deep west/northwest flow over the forecast area. Friday
night into Saturday should remain mostly dry, bit with the
chance of some afternoon convection. A short wave riding through
in the flow will trigger more widespread convection late
Saturday into Sunday with a surface front again setting up shop
south of the forecast area. This will keep us cooler than normal
and unsettled into Monday, but hopefully keep the heaviest rain
south of the area.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Rain showers lingering across KRME and KSYR early this
afternoon...with conditions drying out to the south as the warm
front lifts to the north. Still expecting clusters of
thunderstorms along and south of the NY/PA border...impacting
mainly KELM, KBGM and KAVP from about 21Z to 02Z at the latest.
Some of the storms may produce very strong wind gusts and hail.
Then, behind the convection later tonight most terminals are
expected to develop fuel alternate required ceilings...and even
some temporary IFR cigs or vsbys in fog before 12-13Z.
Conditions will improve after 14Z with high-end MVFR and low-end
VFR cigs possible before 18Z Wed.

Winds will be primarily out of the south this afternoon but veer
to the nw by this evening...remaining nw through the rest of the
period around 5 to 10 kt.

Outlook...

Wednesday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.

Friday through Saturday...Mainly VFR.

Sunday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MDP
Hazardous weather outlook, May 28, 1:54 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
154 PM EDT Tue May 28 2019

NYZ009-016>018-036-037-291800-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>025-044>046-055>057-062-291800-
Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
through the evening. There is a slight risk that a few storms will
become severe with damaging winds, large hail, and locally heavy
rainfall. An isolated tornado is also possible. Risk for severe
thunderstorms will be higher for closer to the state border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

PAZ038>040-043-044-047-048-072-291800-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
154 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered thunderstorms are expected this afternoon through this
evening. There is a slight risk that a few storms will become severe
with damaging winds, large hail, and locally heavy rainfall. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

In the hours before

Local storm report, May 28, 5:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     ROME                    41.86N  76.34W
05/28/2019                   BRADFORD           PA   SOCIAL MEDIA

            MULTIPLE REPORTS OF TREES DOWN IN ROME AREA.

&&

BJG
Local storm report, May 28, 5:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
547 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     2 E WYALUSING           41.67N  76.22W
05/28/2019                   BRADFORD           PA   SOCIAL MEDIA

            FUNNEL CLOUD REPORTED 2 MILES EAST OF WYALUSING.

&&

BJG
Local storm report, May 28, 5:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
551 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     LACEYVILLE              41.65N  76.16W
05/28/2019                   WYOMING            PA   911 CALL CENTER

            REPORT OF FUNNEL CLOUD, FLYING DEBRIS, AND A DEBRIS
            FIELD IN THE VICINITY OF LACEYVILLE MOVING EAST ALONG
            THE SUSQUEHANNA RIVER.

&&

CJP
Local storm report, May 28, 5:53 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MESHOPPEN               41.61N  76.05W
05/28/2019                   WYOMING            PA   911 CALL CENTER

            POWERLINES DOWN AND ASSOCIATED FIRE IN THE VICINITY OF
            9966 SR-6, MESHOPPEN, PA.

&&

CJP
Local storm report, May 28, 5:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             RUSSELL HILL            41.58N  76.00W
05/28/2019  E1.75 INCH       WYOMING            PA   LOCAL OFFICIAL

&&

CJP
Local storm report, May 28, 6:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     3 WSW ROME              43.21N  75.54W
05/28/2019                   ONEIDA             NY   EMERGENCY MNGR

            REPORT OF A HOUSE TOTALED WITH A ROOF TORN OFF NEAR
            LAKE ROAD AND MALONEY ROAD

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:52 PM EDTSpecial Weather StatementBGMBradford38 min
May 28, 4:09 PM EDTSpecial Weather StatementBGMBradford36 min
May 28, 4:42 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming48 min
May 28, 4:57 PM EDTTornado WarningBGMBradford, Susquehanna, Wyoming33 min
May 28, 5:19 PM EDTTornado WarningBGMBradford, Susquehanna, Wyoming26 min
May 28, 5:37 PM EDTTornado WarningBGMWayne23 min
May 28, 5:38 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming37 min
May 28, 5:42 PM EDTTornado WarningBGMBradford, Lackawanna, Wyoming33 min
May 28, 5:56 PM EDTSevere Thunderstorm WarningBGMBradford, Luzerne, Wyoming64 min
May 28, 6:18 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming57 min
May 28, 6:19 PM EDTTornado WarningBGMBradford, Wyoming41 min
May 28, 6:25 PM EDTTornado Warning Tornado observedConsiderable damage threatBGMLackawanna, Pike, Wayne50 min
May 28, 6:48 PM EDTFlash Flood WarningBGMLackawanna3 hr
May 28, 6:53 PM EDTAreal Flood AdvisoryBGMWyoming3 hr
May 28, 6:58 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming62 min
May 28, 7:04 PM EDTSevere Thunderstorm WarningBGMPike41 min
May 28, 7:10 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
May 28, 7:33 PM EDTTornado WarningBGMLackawanna, Pike, Wayne23 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.